Vermont, 2019

Winter Storm and Winter Weather in Vermont, December 1 to 2, 2019

December 1 to 2, 2019 · NWS BTV · 3 events in 3 counties and zones

Low pressure across the Ohio River Valley and southern Appalachia on December 1st moved offshore of Long Island and Cape Cod on December 2nd. Snow moved into Rutland and Windsor counties during the late afternoon of December 1st and delivered a quick 4 to 8 inches across these areas by the morning of December 2nd.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Low pressure across the Ohio River Valley and southern Appalachia on December 1st moved offshore of Long Island and Cape Cod on December 2nd.

Snow moved into Rutland and Windsor counties during the late afternoon of December 1st and delivered a quick 4 to 8 inches across these areas by the morning of December 2nd. As the coastal low took over on December 2nd, some additional light snow backed into the area. Meanwhile, closer to the Massachusetts borer 12-18+ inches of snow fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 1, 12:43 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Dec 1, 12:43 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1243 PM EST Sun Dec 1 2019

.SYNOPSIS...
A winter storm will bring a long duration of snow to the region
this afternoon through Monday night. Light snow will begin this
afternoon, then briefly taper off tonight before reinvigorating
Monday morning and lasting through Monday night. Snow showers
will end Tuesday morning as high pressure builds in. The middle
and end of the week will feature several chances for light snow
as a series of weaker systems move through from the west.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 942 AM EST Sunday...Only minor updates needed to this
mornings forecast for the remainder of the day, mainly to sky
cover and PoPs based on latest radar and satellite trends. Mid
clouds are quickly racing in from the southwest with the sun
basically disappearing at BTV so increased sky cover up to
account for this. Additionally, surface obs show the leading
edge of radar echos entering the Oswego/Syracuse area aren't
producing anything at the surface yet, so it's going to be
awhile until snow gets into the BTV CWA. Adjusted timing a bit
which highlights snow starting about 3PM from southwest St.
Lawrence to Windsor counties, then northward thereafter reaching
BTV probably around 5 PM.

Previous Discussion...
Winter Storm Warnings have been issued for Rutland and Windsor
Counties in Vermont, valid from 1 PM today through 7 AM Tuesday.
Winter Weather Advisories have been issued for Orange and
Addison Counties in Vermont and Essex County in New York, valid
from 1 PM today through 7 AM Tuesday.

Morning radar/satellite imagery shows a band of precip associated
with the system's warm front just entering western PA/NY as of 7 AM.
The boundary will become more diffuse as it tracks through New York,
then wash out as it pivots over our forecast area tonight.  This
weakening of the forcing associated with this boundary will lead to
a weakening trend on the leading edge of precipitation by the time
it reaches our northern NY Zones early this afternoon.  Models still
progging some weak 700/850 mb fgen along the boundary when it moves
into the northern Adirondacks, but then loses any indication of fgen
holding together as the boundary washes out over the Adirondacks.
Along this line of thinking, best snow amounts (although still
meager) initially this afternoon will be over the northern
Adirondacks and southern Saint Lawrence Valley, where up to 3 inches
is expected by this evening.  Further north and east, only a trace
up to 2 inches is expected through tonight nearer to the Canadian
Border. This is only the first part of the storm however, see
previous discussion below for details on the second, more impactful
phase of the storm.

Previous discussion...A long duration winter storm will affect
the area today through Tuesday. A vertically stacked low
pressure system currently over the MidWest will track eastward
today, spreading snow into the BTV forecast area by this
afternoon. Snow will begin generally between 2 PM and 6 PM this
afternoon, earliest in southern Vermont and the Adirondacks and
latest further north and east. By this evening, a triple point
coastal low will form just off the New Jersey coast, quickly
becoming the dominant low as the parent low dissipates near Lake
Ontario. This will mark the second phase of the storm, where
precipitation will be reinvigorated Monday morning. The coastal
low will direct moist easterly flow into southern and central
New England. 850 mb easterly jet of around 40 kts over southern
Vermont couple with the influx of Atlantic moisture will favor
upslope precipitation over southern Vermont, with highest snow
amounts over the eastern slopes and higher terrain of the
southern Green Mountains.

Overall, we remain on the northern edge of the very dynamic
system...with the best dynamics and forcing for ascent to our south
(closer to central NY and southern New England).  Despite diffluence
aloft, deep ascent will be lacking this far north with only mediocre
DPVA and H5 height falls...and the best mid-level deformation and
frontogenesis staying to our south and east.  With that being said,
orographic lift will be key...thus have utilized high-res guidance
as much as possible with this forecast package to best capture
topographical effects.  This resulted in no major changes to the
forecast snowfall amounts from previous forecast, but rather small
tweaks with added spatial detail and refinements.  Have upgraded to
Rutland and Windsor Counties in Vermont to Winter Storm
Warnings, where between 6 and 12 inches of snow are
expected...locally higher in the mountains. Given the upslope
easterly component, Windsor County and higher elevations of
Rutland County will see higher amounts than lower elevations of
Rutland County. Further north, have issues Winter Weather
Advisories for portions of central Vermont and Essex County NY
where 3 to 7 inches of snow are expected...again locally higher
in the mountains.

As previous forecaster noted, there will be a small window for
some freezing drizzle in southern Vermont tonight. This is
supported by forecast soundings, showing drying in the H5 to H7
mb layer with saturation below. Don't anticipate this to be a
widespread threat, and no ice accumulation is forecast. However,
just be aware that conditions could briefly become slippery in
this area tonight.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
As of 403 AM EST Sunday...The coastal cyclone will begin to
pull away from the coast Monday night. From this point on,
expect snowfall to become lighter in intensity as moisture
wrapping around the system wanes. Any lingering snow showers
will diminish Tuesday. Will see increasing sun through the day,
especially in northern NY. Highs will be in the upper 20s to low
30s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 403 AM EST Sunday...Relatively dry weather is expected across
the area Tuesday night with weak ridging aloft over the region.
Ridging will be replaced by upstream shortwave trough that is
expected to move across the area late Wednesday into the first half
of Thursday before exiting to the east. This feature will increase
the chance for snow showers...but should not be an impactful event
given the limited moisture with this system. Faster moving...and a
bit stronger...shortwave to pass through the area Friday and Friday
night and this should bring us our best chance for snow showers and
perhaps some minor accumulations...especially in the mountains. The
precipitation exits the area on Saturday and more pronounced ridging
aloft moves into the region Saturday night and Sunday for drier
weather. Temperatures in the extended will generally be within a
couple of degree either side of seasonal normals.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Through 18Z Monday...With the exception of KRUT, really looking
at predominately VFR conditions through the next 24 hours, with
a brief period of IFR snow for a couple of hours from 21-03Z.
Different story from KRUT where precipitation and largely IFR
will prevail from 20Z onward. Precipitation will mainly be snow
from this afternoon through midnight, before a changeover to a
mix of snow and freezing drizzle which should raise visibility
to MVFR into Monday morning. Mix changes back to snow after 15Z
and could end as IFR. Additionally, some LLWS will be possible
at KRUT where strong southeasterly winds aloft around 40kts at
2000 feet will be present.

Outlook...

Monday Night: Mainly VFR, with local MVFR possible. Chance SN.
Tuesday: VFR. Slight chance SHSN.
Tuesday Night: VFR. NO SIG WX.
Wednesday: Mainly VFR, with areas MVFR possible. Chance SHSN.
Wednesday Night: Mainly MVFR, with areas IFR possible. Chance
SHSN.
Thursday: Mainly MVFR, with areas VFR possible. Chance SHSN.
Thursday Night: Mainly VFR, with local MVFR possible. Slight
chance SHSN.
Friday: Mainly VFR, with local MVFR possible. Chance SHSN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning until 7 AM EST Tuesday for VTZ011-012-019.
     Winter Weather Advisory until 7 AM EST Tuesday for VTZ009-010-
     018.
NY...Winter Weather Advisory until 7 AM EST Tuesday for NYZ034-035.

&&

SYNOPSIS...Duell
NEAR TERM...Duell/Lahiff
SHORT TERM...Duell
LONG TERM...Evenson
AVIATION...Lahiff
Hazardous weather outlook, Dec 1, 4:35 AM EST, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
435 AM EST Sun Dec 1 2019

NYZ034-035-VTZ009-010-018-020945-
Western Essex-Eastern Essex-Western Addison-Orange-Eastern Addison-
435 AM EST Sun Dec 1 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 AM EST TUESDAY...

This Hazardous Weather Outlook is for northern New York and central
Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ011-012-019-020945-
Western Rutland-Windsor-Eastern Rutland-
435 AM EST Sun Dec 1 2019

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM
EST TUESDAY...

This Hazardous Weather Outlook is for southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026>031-087-VTZ001>008-016-017-020945-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Southwestern St. Lawrence-Grand Isle-Western Franklin-Orleans-Essex-
Western Chittenden-Lamoille-Caledonia-Washington-Eastern Franklin-
Eastern Chittenden-
435 AM EST Sun Dec 1 2019

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont and northwest Vermont.

.DAY ONE...Today and tonight.

Snow will spread over the region starting this afternoon. Up to 3
inches is expected through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Snow will continue Monday through Monday night, ending Tuesday.
Additional accumulations of up to 3 inches are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Eastern Rutland

When
December 1, 3:00 PM EST to December 2, 10:00 AM EST
Where
Eastern Rutland forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snowfall accumulations across Rutland county ranged from 4 inches along northern and western areas to 8 inches across southern and eastern areas of the county. Typical traffic impacts as well as delayed or canceled schools.

Winter Weather, Western Rutland

When
December 1, 3:00 PM EST to December 2, 8:00 AM EST
Where
Western Rutland forecast zone
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snowfall accumulations across Rutland county ranged from 4 inches along northern and western areas to 8 inches across southern and eastern areas of the county. Typical traffic impacts as well as delayed or canceled schools.

Winter Storm, Windsor

When
December 1, 4:00 PM EST to December 2, 12:00 PM EST
Where
Windsor forecast zone
Property damage
$15,000
Reported by
CoCoRaHS

Snowfall accumulations across Windsor county ranged from 4 inches across northern sections to 10 inches in the south. Ludlow and Springfield received 10 inches with 6 inches in Woodstock. Typical traffic impacts as well as delayed or canceled schools.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2019Every state in 2019This day in weather historyWarnings in Vermont, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 859474, 859476, 859475.